Alert archive / Louisiana / Red Flag Warnings in 2023
Red Flag Warning 2, NWS New Orleans, LA
NWS New Orleans, LA issued this red flag warning at Aug 23, 2023, 3:29 PM CDT for 10 parishes in Louisiana; 8 counties in Mississippi. It took effect at Aug 24, 2023, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2023, 3:29 PM CDT (20:29 UTC)
- In effect from
- Aug 24, 2023, 10:00 AM CDT
- Expired
- Aug 24, 2023, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS New Orleans, LA
Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Livingston Parish, LA, Pointe Coupee Parish, LA, Saint Helena Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS, Hancock County, MS, Harrison County, MS, Jackson County, MS, Pearl River County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1542 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
442 WWUS84 KLIX 232029 RFWLIX URGENT - FIRE WEATHER MESSAGE National Weather Service New Orleans LA 329 PM CDT Wed Aug 23 2023 ...RED FLAG WARNING FOR CRITICAL FIRE CONDITIONS IN SOUTH MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... .In coordination with state and federal fire weather officials, along with the combination of the moderate to severe drought across the area, extreme temperatures, minimum rh values below 35%, and area wide burn bans, critical fire weather conditions are expected to continue through tomorrow. LAZ034>037-039-047-048-071-076-079>084-MSZ068>071-077-080>082- 240430- /O.NEW.KLIX.FW.W.0002.230824T1500Z-230825T0100Z/ /O.CON.KLIX.FW.W.0001.000000T0000Z-230824T0100Z/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- West Baton Rouge-East Baton Rouge-Northern Tangipahoa- Southeast St. Tammany-Northern St. Tammany- Southwestern St. Tammany-Central Tangipahoa-Lower Tangipahoa- Northern Livingston-Southern Livingston-Wilkinson-Amite-Pike- Walthall-Pearl River-Hancock-Harrison-Jackson- 329 PM CDT Wed Aug 23 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITONS FOR SOUTH AND COASTAL MISSISSIPPI AND POTIONS OF SOUTHEAST LOUISIANA... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT THURSDAY FOR FOR CRITICAL FIRE WEATHER CONDITONS FOR SOUTH AND COASTAL MISSISSIPPI AND POTIONS OF SOUTHEAST LOUISIANA... The National Weather Service in New Orleans has issued a Red Flag Warning for critical fire weather conditons, which is in effect from 10 AM to 8 PM CDT Thursday. * AFFECTED AREA...Pointe Coupee, West Feliciana, East Feliciana, St. Helena, Washington, West Baton Rouge, East Baton Rouge, Wilkinson, Amite, Pike, Northern Tangipahoa, Walthall, Southeast St. Tammany, Pearl River, Northern St. Tammany, Southwestern St. Tammany, Hancock, Central Tangipahoa, Harrison, Lower Tangipahoa, Jackson, Northern Livingston and Southern Livingston. * WINDS...Southeast 5 to 10 mph. * RELATIVE HUMIDITY...As low as 31 percent. * IMPACTS...Any fires that develop will likely spread rapidly. A Burn Ban is already in place for all areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ PG
4 follow-up statements
760 WWUS84 KLIX 240233 RFWLIX URGENT - FIRE WEATHER MESSAGE National Weather Service New Orleans LA 933 PM CDT Wed Aug 23 2023 ...RED FLAG WARNING FOR CRITICAL FIRE CONDITIONS IN SOUTH MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... .In coordination with state and federal fire weather officials, along with the combination of the moderate to severe drought across the area, extreme temperatures, minimum relative humidity values below 35%, and area wide burn bans, critical fire weather conditions are expected to continue through tomorrow. LAZ034>037-039-047-048-071-076-079>084-MSZ068>071-077-080>082- 241045- /O.CON.KLIX.FW.W.0002.230824T1500Z-230825T0100Z/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- West Baton Rouge-East Baton Rouge-Northern Tangipahoa- Southeast St. Tammany-Northern St. Tammany- Southwestern St. Tammany-Central Tangipahoa-Lower Tangipahoa- Northern Livingston-Southern Livingston-Wilkinson-Amite-Pike- Walthall-Pearl River-Hancock-Harrison-Jackson- 933 PM CDT Wed Aug 23 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT THURSDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTH AND COASTAL MISSISSIPPI AND POTIONS OF SOUTHEAST LOUISIANA... * AFFECTED AREA...Portions of southeast Louisiana and southern Mississippi that are generally along and north of the Interstate 10/12 corridor. * WINDS...Southeast 5 to 10 mph. * RELATIVE HUMIDITY...As low as 31 percent. * IMPACTS...Any fires that develop will likely spread rapidly. A Burn Ban is already in place for all areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
812 WWUS84 KLIX 240737 RFWLIX URGENT - FIRE WEATHER MESSAGE National Weather Service New Orleans LA 237 AM CDT Thu Aug 24 2023 ...RED FLAG WARNING FOR CRITICAL FIRE CONDITIONS IN SOUTH MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... .In coordination with state and federal fire weather officials, along with the combination of the moderate to severe drought across the area, extreme temperatures, minimum relative humidity values below 35%, and area wide burn bans, critical fire weather conditions are expected to continue through tomorrow. LAZ034>037-039-047-048-071-076-079>084-MSZ068>071-077-080>082- 250100- /O.CON.KLIX.FW.W.0002.230824T1500Z-230825T0100Z/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- West Baton Rouge-East Baton Rouge-Northern Tangipahoa- Southeast St. Tammany-Northern St. Tammany- Southwestern St. Tammany-Central Tangipahoa-Lower Tangipahoa- Northern Livingston-Southern Livingston-Wilkinson-Amite-Pike- Walthall-Pearl River-Hancock-Harrison-Jackson- 237 AM CDT Thu Aug 24 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTH AND COASTAL MISSISSIPPI AND POTIONS OF SOUTHEAST LOUISIANA... * AFFECTED AREA...Pointe Coupee, West Feliciana, East Feliciana, St. Helena, Washington, West Baton Rouge, East Baton Rouge, Wilkinson, Amite, Pike, Northern Tangipahoa, Walthall, Southeast St. Tammany, Pearl River, Northern St. Tammany, Southwestern St. Tammany, Hancock, Central Tangipahoa, Harrison, Lower Tangipahoa, Jackson, Northern Livingston and Southern Livingston. * WINDS...Southeast 5 to 10 mph. * RELATIVE HUMIDITY...As low as 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. A Burn Ban is already in place for all areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Frye
312 WWUS84 KLIX 242043 RFWLIX URGENT - FIRE WEATHER MESSAGE National Weather Service New Orleans LA 343 PM CDT Thu Aug 24 2023 ...RED FLAG WARNING FOR CRITICAL FIRE CONDITIONS IN SOUTH MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... .In coordination with state and federal fire weather officials, along with the combination of the moderate to severe drought across the area, extreme temperatures, minimum relative humidity values below 35%, and area wide burn bans, critical fire weather conditions are expected to continue through tomorrow. LAZ034>037-039-047-048-071-076-079>084-MSZ068>071-077-080>082- 250445- /O.NEW.KLIX.FW.W.0003.230825T1500Z-230826T0100Z/ /O.CON.KLIX.FW.W.0002.000000T0000Z-230825T0100Z/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- West Baton Rouge-East Baton Rouge-Northern Tangipahoa- Southeast St. Tammany-Northern St. Tammany- Southwestern St. Tammany-Central Tangipahoa-Lower Tangipahoa- Northern Livingston-Southern Livingston-Wilkinson-Amite-Pike- Walthall-Pearl River-Hancock-Harrison-Jackson- 343 PM CDT Thu Aug 24 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTH AND COASTAL MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTH AND COASTAL MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... The National Weather Service in New Orleans has issued a Red Flag Warning for critical fire weather conditions, which is in effect from 10 AM to 8 PM CDT Friday. * AFFECTED AREA...Pointe Coupee, West Feliciana, East Feliciana, St. Helena, Washington, West Baton Rouge, East Baton Rouge, Wilkinson, Amite, Pike, Northern Tangipahoa, Walthall, Southeast St. Tammany, Pearl River, Northern St. Tammany, Southwestern St. Tammany, Hancock, Central Tangipahoa, Harrison, Lower Tangipahoa, Jackson, Northern Livingston and Southern Livingston. * WINDS...Southeast 5 to 10 mph. * RELATIVE HUMIDITY...As low as 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. A Burn Ban is already in place for all areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ LAZ046-056>058-085-086-250445- /O.NEW.KLIX.FW.W.0003.230825T1500Z-230826T0100Z/ Iberville-Assumption-St. James-St. John The Baptist- Western Ascension-Eastern Ascension- 343 PM CDT Thu Aug 24 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF SOUTHEAST LOUISIANA... The National Weather Service in New Orleans has issued a Red Flag Warning for critical fire weather conditions, which is in effect from 10 AM to 8 PM CDT Friday. * AFFECTED AREA...Iberville, Assumption, St. James, St. John The Baptist, Western Ascension and Eastern Ascension. * WINDS...East 5 to 10 mph. * RELATIVE HUMIDITY...As low as 35 percent. * IMPACTS...Any fires that develop will likely spread rapidly. A Burn Ban is already in place for all areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ PG
787 WWUS84 KLIX 250101 RFWLIX URGENT - FIRE WEATHER MESSAGE National Weather Service New Orleans LA 801 PM CDT Thu Aug 24 2023 ...RED FLAG WARNING FOR CRITICAL FIRE CONDITIONS IN SOUTH MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... .In coordination with state and federal fire weather officials, a red flag warning has been issued for tomorrow due to a combination of the moderate to severe drought across the area, extreme temperatures, minimum relative humidity values below 35%, and area wide burn bans. LAZ034>037-039-047-048-071-076-079>084-MSZ068>071-077-080>082- 250915- /O.EXP.KLIX.FW.W.0002.000000T0000Z-230825T0100Z/ /O.CON.KLIX.FW.W.0003.230825T1500Z-230826T0100Z/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- West Baton Rouge-East Baton Rouge-Northern Tangipahoa- Southeast St. Tammany-Northern St. Tammany- Southwestern St. Tammany-Central Tangipahoa-Lower Tangipahoa- Northern Livingston-Southern Livingston-Wilkinson-Amite-Pike- Walthall-Pearl River-Hancock-Harrison-Jackson- 801 PM CDT Thu Aug 24 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTH AND COASTAL MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... * AFFECTED AREA...Portions of southeastern Louisiana and southern Mississippi that are generally along and north of the Interstate 10 and 12 corridor. * WINDS...Southeast 5 to 10 mph. * RELATIVE HUMIDITY...As low as 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. A Burn Ban is already in place for all areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ LAZ046-056>058-085-086-250915- /O.CON.KLIX.FW.W.0003.230825T1500Z-230826T0100Z/ Iberville-Assumption-St. James-St. John The Baptist- Western Ascension-Eastern Ascension- 801 PM CDT Thu Aug 24 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF SOUTHEAST LOUISIANA... * AFFECTED AREA...Iberville, Assumption, St. James, St. John The Baptist, and Ascension Parishes. * WINDS...East 5 to 10 mph. * RELATIVE HUMIDITY...As low as 36 percent. * IMPACTS...Any fires that develop will likely spread rapidly. A Burn Ban is already in place for all areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this red flag warning went out at Aug 23, 3:23 PM CDT, 6 minutes earlier.
Area forecast discussion, Aug 23, 3:23 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
323 PM CDT Wed Aug 23 2023
...New SHORT TERM, LONG TERM, AVIATION, MARINE...
.SHORT TERM...
(This evening through Friday night)
Issued at 248 PM CDT Wed Aug 23 2023
Key Message: Dangerous heat is expected across southeast Louisiana
and southern MS through the remainder of the week and into the
weekend. Stay hydrated and limit time outdoors during the peak
heating hours of the day.
Strong deep layer ridging centered over the southern Plains will
continue to be the dominant feature impacting the forecast through
Friday. As the ridge becomes more centered to the northwest of the
region, 500mb temperatures will cool ever so slightly from around
-4C today to around -6C on Friday. This slight cooling and slight
decrease in overall upper level subsidence should allow for
slightly weaker capping inversion aloft. As a result, isolated to
widely scattered convection is expected to develop along the
weak seabreeze boundary that forms in coastal Louisiana. PoP on
both days will range from 15 to 25 percent north of I-12 to 25 to
40 percent south of I-12. The highest PoP is expected along the
Louisiana coast where the combination of weaker capping aloft and
the seabreeze boundary will be most pronounced.
Despite the increase in PoP and cloud development, temperatures
will remain well above average. Highs will easily climb into the
upper 90s and lower 100s closer to the coast and the mid 100s over
inland areas each day. Enough mixing of somewhat drier air aloft
will push dewpoints into the upper 60s and lower 70s each
afternoon, and this will keep heat indices generally between 110
and 115 degrees. Given the combination of ambient temperatures
over 103 or heat indices over 113, excessive heat warnings will
once again be in place for the entire region tomorrow.
Additionally, the boundary layer mixing tomorrow should push
humidity down to between 30 and 35 percent for areas north of
I-12. This lower humidity, winds of 5 to 10 mph, and very dry
fuels will continue to a higher than normal fire threat in place
tomorrow. After coordination with our fire management partners, a
red flag warning is also in effect for northern portions of the
forecast area tomorrow.
&&
.LONG TERM...
(Friday through Tuesday night)
Issued at 248 PM CDT Wed Aug 23 2023
The strong mid-level ridging dominating the central CONUS will
maintain enough grip on the northern Gulf Coast to allow
dangerously hot conditions to persist through the weekend. Subtle
differences in areas where highs could peak higher will be
dependent on wind direction driven by lake/seabreezes for coastal
areas. With a surface high moving through on Saturday northerly
winds could aid in some additional compressional warming that gets
the MS coast and Florida Parishes well into the low 100s again.
Even with vertical mixing of surface moisture during the
afternoon, heat indices will be solidly 110-115F areawide. Areas
south of the lake will be flirting with 100F as well, but lake
breeze will be something to keep an eye on as to whether it's just
enough to mix things out and keep MSY slightly lower. Not that it
matters much at this point, it's still very hot whether it's 99
or 101. Oh by the way, if the current forecast holds Baton Rouge
is on its way to breaking its longest streak of 100 degree days
(10 days) which was set... two weeks ago.
A glimmer of hope is on the horizon at the end of the period as the
eastern flank of the central CONUS ridging begins to erode and
troughing begins to dig in over the eastern CONUS. This troughing
will serve to lift Tropical Storm Franklin northward near Bermuda
during this period, but will more importantly reduce the temperature
inversion and increase rain chances (30-50%) into early next week.
While the dangerous heat only begins to wane some by this point, the
increased rain chances will be a consolation prize in hopes that the
troughing and northerly flow eventually brings drier continental air
later in the week.
&&
.AVIATION...
(18Z TAFS)
Issued at 248 PM CDT Wed Aug 23 2023
High pressure will keep cloud development suppressed through the
period with only a scattered deck ranging near 5000 feet
anticipated this afternoon and again tomorrow afternoon. Little to
no convective impacts are expected due to a strong temperature
inversion aloft. As a result, prevailing VFR conditions will
persist at all of the terminals through tomorrow afternoon. Winds
will be driven by the seabreeze/lakebreeze at GPT, NEW, and MSY
resulting in more variable wind directions through tomorrow
afternoon.
&&
.MARINE...
Issued at 248 PM CDT Wed Aug 23 2023
A very benign pattern will persist across the coastal waters
through early next week. The typical Summer seabreeze cycle will
be the dominant feature with winds primarily taking on an offshore
component in the early morning hours before switching to an
onshore component in the late morning and afternoon hours. Winds
will remain well below advisory criteria at 5 to 10 knots through
the entire forecast period, and seas of 2 feet or less are
expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 77 104 76 103 / 10 20 20 20
BTR 80 103 79 101 / 10 30 20 20
ASD 80 97 78 97 / 10 20 10 20
MSY 83 97 82 96 / 10 30 20 20
GPT 81 94 79 95 / 10 20 10 20
PQL 79 94 76 95 / 10 10 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Excessive Heat Warning until 9 PM CDT this evening for
LAZ034>037-039-046>048-056>060-064>071-076>090.
Excessive Heat Warning from 10 AM to 8 PM CDT Thursday for
LAZ034>037-039-046>048-056>060-064>071-076>090.
Red Flag Warning until 8 PM CDT this evening for LAZ034>037-039-
047-048-071-076-079>084.
Red Flag Warning from 10 AM to 8 PM CDT Thursday for LAZ034>037-
039-047-048-071-076-079>084.
GM...None.
MS...Excessive Heat Warning until 9 PM CDT this evening for
MSZ068>071-077-083>088.
Excessive Heat Warning from 10 AM to 8 PM CDT Thursday for
MSZ068>071-077-083>088.
Red Flag Warning until 8 PM CDT this evening for MSZ068>071-077-
080>082.
Red Flag Warning from 10 AM to 8 PM CDT Thursday for MSZ068>071-
077-080>082.
GM...None.
&&
SHORT TERM...PG
LONG TERM....TJS
AVIATION...PG
MARINE...PGThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:47 AM CDT | Excessive Heat Watch | LIX | Ascension, Assumption, East Baton Rouge, East Feliciana, Iberville, Jefferson and 13 more | 12 hr |
| Aug 23, 3:31 PM CDT | Excessive Heat Warning | LIX | Ascension, Assumption, East Baton Rouge, East Feliciana, Iberville, Jefferson and 13 more | 28 hr |
Nearby
Red Flag Warnings in Louisiana, 2023Red Flag Warnings in Mississippi, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.